Maryland, 2010Flash Flooding in Maryland, August 12, 2010
August 12, 2010 · NWS LWX · 5 events in 4 counties and zones
A northwest to southeast oriented cold front drifted into the area as an upper level disturbance moved southeast across the region. Thunderstorms initiated along the boundary during the morning, producing torrential downpours northern parts of the Washington metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northwest to southeast oriented cold front drifted into the area as an upper level disturbance moved southeast across the region. Thunderstorms initiated along the boundary during the morning, producing torrential downpours northern parts of the Washington metropolitan area. Rainfall amounts of 2 to 4 inches in under 3 hours were enough to produce flash flooding. Additional thunderstorms developed in the evening over saturated ground in the Baltimore metropolitan area, resulting in more flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:31 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 2:31 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 AM EDT THU AUG 12 2010
.SYNOPSIS...
A BACKDOOR COLD FRONT WILL CROSS THE REGION TODAY INTO TONIGHT...
BRINGING SHOWERS AND THUNDERSTORMS. ONSHORE FLOW WILL PERSIST
BEHIND THE BOUNDARY FOR FRIDAY THROUGH THE WEEKEND. ANOTHER COLD
FRONT WILL APPROACH FROM THE WEST EARLY NEXT WEEK.
&&
.NEAR TERM /TODAY/...
03Z SFC ANLYS SHOWED BACKDOOR FNT ALONG THE PTMC XTNDG INTO SW PA.
UP TO 2 AM CNVCTN HAS BEEN RESTRICTED TO THE PIT CWA...BUT NOW A
FEW ISOLD CELLS ARE BRKG OUT FM BALT NW ACROSS CARROLL CNTY. WE'LL
KEEP OUR EYES ON THESE.
I'M IN A BIT OF A MENTAL QUANDRY REGARDING TDA'S FCST...IN THAT
ALL SIGNS POINT TOWARD SOMEWHAT OF A DAMMING SET UP BUT I'VE NEVER
SEEN ONE AFTR A LENGTHY PD OF INTENSE HTG AND OCEAN/BAY WATERS SO
WARM. FOREMENTIONED BNDRY WL RMN OVR THE CWA TDA...INCRSG CLD CVR
OVR WHAT HAS BEEN XPRNCD RECENTLY...AND LOW LVL FLOW WL BE OUT OF
THE E. BLV SKIES WL BE IN THE BKN RANGE E OF THE MTNS...PERHAPS
SCT/BKN W OF THE BLUE RDG. TEMPS WL BE IN THE U80S MUCH OF THE CWA
TDA AS OPPOSED TO THE MU90S WE'VE BEEN SEEING...PERHAPS THE REALLY HIGH
HEAT IS COMING TO AN END?
AREA E OF THE BLU RDG TO THE PTMC IS OUTLOOKED IN SLT RISK TDA.
BLV IF TSTMS CAPABLE OF REACHING SVR LIMITS ARE TO FORM IT WL BE
ON THE WRN PERIPHERY WHERE DIFFERENTIAL HTG WL PLAY A ROLE IN
CNVCTV DVLPMNT AND THEN TRACKING E. 00Z IAD SNDG SHOWS A SLT
MOISTURE INCRS OVR 24 HRS PRVS...AND A FURTHER INCRS IS XPCTD TDA.
HVY RAINERS/WET DOWNBURSTS MOST LKLY THREATS.
&&
.SHORT TERM /TONIGHT/...
BNDRY WL RMN OVR THE AREA TNGT. M CLDY SKIES. CHCS OF EVE CNVCTN
SHOULD GIVE WAY TO A STABILIZATION AFTR MDNGT...LOSING CHC OF T. E
OF THE MTNS LO LVL ERLY FLOW WL PERSIST PROVIDING THAT STABILIZING
EFFECT. LOW TEMPS IN LM70S IN CITIES/ALONG BAY TO M60S IN THE
HIGHLANDS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A BACKDOOR COLD FRONT WILL STALL OUT TO OUR SOUTH AND WEST ON FRIDAY
WHILE SURFACE HIGH BUILDS OVER NEW ENGLAND. AN ONSHORE FLOW WILL
PUMP IN MOISTURE FROM THE ATLANTIC...RESULTING IN MORE CLOUDS ALONG
WITH COOLER CONDITIONS. HOWEVER...IT WILL REMAIN HUMID WITH MOISTURE
MOVING IN OFF THE OCEAN. SCATTERED SHOWERS ARE POSSIBLE DUE TO THE
ONSHORE FLOW. SCATTERED T-STORMS ARE ALSO POSSIBLE ACROSS CENTRAL
VIRGINIA AS WELL AS LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS WHERE
THERE WILL BE MORE INSTABILITY FURTHER AWAY FROM THE SURFACE HIGH.
HIGH PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO PROVIDE AN
ONSHORE FLOW THROUGH THE WEEKEND. SCATTERED SHOWERS/T-STORMS ARE
POSSIBLE DURING THIS TIME...ESPECIALLY ACROSS CENTRAL VIRGINIA INTO
THE POTOMAC HIGHLANDS FURTHER AWAY FROM THE SURFACE HIGH.
THE SURFACE HIGH WILL SHIFT EAST EARLY NEXT WEEK AS A TROUGH OF LOW
PRESSURE OVER THE GREAT LAKES SHIFTS TOWARD NEW ENGLAND. THE COLD
FRONT ASSOCIATED WITH THE TROUGH WILL APPROACH THE REGION FROM THE
WEST...BUT IT WILL LIKELY STALL OUT OVER THE MID-ATLANTIC THROUGH
THE MIDDLE PORTION OF THE WEEK...BRINGING UNSETTLED CONDITIONS.
&&
.AVIATION /TODAY THROUGH MONDAY/...
VFR CONDS XPCTD DURG THE DAY...ALTHO TSTMS WL BE PSBL...ESPECIALLY
AT MRB/IAD/DCA//BWI THIS AFTN. CIGS WL BE ON THE DCRS THIS
EVE..PRBLY DROPPING INTO THE MVFR RANGE.
A BACKDOOR BOUNDARY WILL STALL OUT TO OUR SOUTH AND WEST FRIDAY. AN
ONSHORE FLOW WILL BRING SUBVFR CIGS ALONG WITH THE CHANCE FOR
SHOWERS AND THUNDERSTORMS.
AN ONSHORE FLOW WILL PERSIST THROUGH THE WEEKEND. THE BEST CHANCE
FOR CONVECTION WILL BE ACROSS THE WESTERN TERMINALS. A COLD FRONT
WILL APPROACH THE TERMINALS EARLY NEXT WEEK...BRINGING A BETTER
CHANCE FOR CONVECTION.
&&
.MARINE...
ERLY FLOW OVR THE WATERS TDA/TNGT. GUSTS INTO MU TEENS PSBL THIS
AFTN ON THE BAY.
HAVE ISSUED A SMALL CRAFT ADVISORY FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC FRIDAY AFTERNOON AND EVENING. EASTERLY WINDS WILL GUST
AROUND 20 KNOTS. THE GRADIENT WILL WEAKEN SOME FOR SATURDAY AND
SUNDAY...BUT AN ONSHORE FLOW WILL PERSIST.
SCATTERED SHOWERS ARE POSSIBLE FRIDAY WITH PLENTY OF MOISTURE MOVING
IN FROM THE ATLANTIC.
A COLD FRONT WILL APPROACH THE WATERS EARLY NEXT WEEK...BRINGING A
BETTER CHANCE FOR SHOWERS AND T-STORMS.
&&
.COASTAL FLOODING...
A PERSISTENT ONSHORE FLOW WILL DEVELOP BEHIND A BACKDOOR BOUNDARY
FRIDAY THROUGH THE WEEKEND. THIS WILL CAUSE TIDAL ANOMALIES TO
INCREASE DURING THIS TIME. TIDAL ANOMALIES AROUND ONE TO TWO FEET
ABOVE NORMAL ARE POSSIBLE DUE TO THE PERSISTENT ONSHORE FLOW THAT IS
EXPECTED. THIS MAY CAUSE WATER LEVELS TO REACH THRESHOLDS FOR MINOR
COASTAL FLOODING NEAR TIMES OF HIGH TIDE ALONG THE WESTERN SHORE OF
THE CHESAPEAKE BAY AS WELL AS THE TIDAL POTOMAC RIVER.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM FRIDAY TO MIDNIGHT EDT FRIDAY
NIGHT FOR ANZ530>534-537>543.
&&
PRODUCTS...WOODY!/BJLHazardous weather outlook, Aug 12, 2:52 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 AM EDT THU AUG 12 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
130000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
352 AM EDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF INCREASING LOW-LEVEL MOISTURE...MODEST
INSTABILITY AND AN APPROACHING UPPER-LEVEL DISTURBANCE WILL RESULT
IN THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND TORRENTIAL RAIN. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ACROSS THE SOUTHERN AND WESTERN SUBURBS OF
WASHINGTON DC.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER FRIDAY AFTERNOON
AND EVENING.
A PERSISTENT ONSHORE FLOW IS EXPECTED BEHIND A BACKDOOR COLD FRONT
FRIDAY THROUGH THE WEEKEND. THE ONSHORE FLOW WILL LEAD TO
INCREASED TIDAL ANOMALIES WHICH MAY CAUSE MINOR COASTAL FLOODING
NEAR TIMES OF HIGH TIDE ACROSS THE TIDAL POTOMAC RIVER AND THE
WESTERN SHORE OF THE CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-130000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
352 AM EDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF INCREASING LOW-LEVEL MOISTURE...MODEST
INSTABILITY AND AN APPROACHING UPPER-LEVEL DISTURBANCE WILL RESULT
IN THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 12, 4:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 AM EDT THU AUG 12 2010
MDZ004-005-009-010-121045-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
558 AM EDT THU AUG 12 2010
...STRONG THUNDERSTORMS TO AFFECT CARROLL...FREDERICK...HOWARD AND
MONTGOMERY COUNTIES...
AT 558 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF MOUNT PLEASANT...MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3948 7688 3946 7688 3944 7689 3943 7690
3941 7689 3922 7706 3934 7744 3957 7725
TIME...MOT...LOC 0958Z 284DEG 27KT 3945 7726
BJLFlash Flood, Montgomery
- When
- August 12, 5:30 AM EST to 6:30 AM EST
- Where
- Montgomery County, 1.05 mi SE of Cedar Grove to 0.62 mi ENE of Purdum
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.241, -77.214
Measured rainfall of 2.5 inches in 30 minutes resulted in Kings Valley Road being closed, due to 18 inches of water flowing across the road.
Flash Flood, Prince George'S
- When
- August 12, 6:36 AM EST to 7:36 AM EST
- Where
- Prince George'S County, 0.69 mi S of Ammendale to 0.64 mi S of Ammendale
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.040, -76.900
Route 1 at Lincoln Avenue was closed in both directions as a result of high water. A rainfall total was reported from near the area of 3.51 inches.
Flash Flood, Prince George'S
- When
- August 12, 6:42 AM EST to 7:42 AM EST
- Where
- Prince George'S County, Branchville to 0.56 mi E of College Park
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.000, -76.930
Prince Georges County Fire Department reported cars stranded in College Park from flash flooding. A rain gauge in the area observed 3.56 inches of rain.
Flash Flood, Harford
- When
- August 12, 7:04 PM EST to 8:04 PM EST
- Where
- Harford County, 0.87 mi SW of Van Bibber to 0.68 mi SSW of Van Bibber
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.440, -76.310
Water rescue at railroad underpass on Maryland Route 755. Rainfall in the area measured 2.22 inches.
Flash Flood, Anne Arundel
- When
- August 12, 10:48 PM EST to 11:48 PM EST
- Where
- Anne Arundel County, 0.9 mi SW of Marley to 0.97 mi SW of Marley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.140, -76.610
High water was reported on Norfolk Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251400, 251401, 251402, 251403, 251404.